Extreme Cold/Wind Chill, Big Stone
- When
- December 21, 1:30 AM CST to 4:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Arctic air combined with blustery northwest winds brought extreme wind chills to west central Minnesota from the early morning to the afternoon of the 21st. Wind chills of 35 below to 45 below zero were common across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Arctic air combined with blustery northwest winds brought extreme wind chills to west central Minnesota from the early morning to the afternoon of the 21st. Wind chills of 35 below to 45 below zero were common across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 20, 7:39 PM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
739 PM CST SAT DEC 20 2008
.UPDATE...
LOW CLOUDS...AREAS OF LIGHT SNOW...ALONG WITH INCREASING NORTHWEST
WINDS AND BLOWING SNOW ARE EXPECTED TO OCCUR YET TONIGHT AS THE
UPPER LOW CENTER IN ND DROPS SOUTHEAST INTO SD TONIGHT. THE
INCREASING WINDS AND FALLING TEMPERATURES WILL ALSO BRING THE WIND
CHILLS INTO THE WARNING ZONE OF 35 BELOW ZERO OR LOWER.
THUS...WIND CHILL WARNING LOOKS GOOD ALONG WITH REST OF FORECAST.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT AND SUNDAY
FORECAST CHALLENGES INCLUDE POTENTIAL FOR LIGHT SNOW FORCED BY
TROWAL ALONG WITH WIND CHILL VALUES.
CURRENTLY...THE CWA IS CAUGHT IN THE TIGHT PRESSURE GRADIENT
BETWEEN AN INVERTED SURFACE TROF TAKING UP RESIDENCE IN MINNESOTA
AND A LARGE ARCTIC HIGH PRESSURE CENTER WORKING INTO THE NORTHERN
HIGH PLAINS. FALLING SNOW ENDED AROUND 1 PM CST OVER THE FAR
EASTERN FORECAST AREA. VISIBILITY RESTRICTIONS WERE A QUARTER OF A
MILE OR LESS THIS MORNING ACROSS MUCH OF NORTHEAST SOUTH DAKOTA
WHILE FALLING AND BLOWING SNOW WERE OCCURRING IN CONJUNCTION...AND
WINDSPEEDS WERE 20 TO 30 MPH WITH SOME GUSTS TO 40 MPH. THE WINDS
HAVE SINCE SLACKENED A LITTLE BIT...NOW MOSTLY 15 TO 25 MPH
SUSTAINED WITH GUSTS TO AROUND 35 MPH ACROSS MOST ALL OF THE CWA.
STILL...WITH FRESH SNOWFALL TO WORK WITH...THESE BREEZY NORTHWEST
WINDS ARE CAUSING VISIBILITIES TO FALL TO THREE QUARTERS OF A MILE
TO 2 MILES AT TIMES DUE TO BLOWING SNOW.
NEVERTHELESS...VISIBILITIES HAVE NOT BEEN LOW ENOUGH TO SUSTAIN
ANY TYPE OF BLOWING SNOW ADVISORY TODAY AND IT APPEARS THAT
BLIZZARD CONDITIONS HAVE ENDED ACROSS NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA OVER THE PAST COUPLE OF HOURS.
FOR TONIGHT...IMPRESSIVE COMMA-HEAD SHAPE TO OCCLUDING LOW
PRESSURE SYSTEM STRADDLING THE INTERNATIONAL BORDERS OF
SASKATCHEWAN...MANITOBA AND NORTH DAKOTA WILL GRADUALLY SHIFT
SOUTH AND EAST OVERNIGHT TONIGHT...WITH SOME OF THIS TROWAL-FORCED
COMMA-HEAD CLOUDINESS EXPECTED TO CLIP A PORTION OF THIS CWA
OVERNIGHT...PERHAPS WITH AN ADDITIONAL ROUND OF LIGHT SNOW MAKING
IT DOWN INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA...MAINLY BETWEEN 06Z TONIGHT AND 18Z ON SUNDAY. THE 12Z
GFS SOLUTION STILL SHOWED SOME WEAK ISENTROPIC UPGLIDE ON SEVERAL
THETA-SURFACES STRETCHING INTO THE NORTHEAST CORNER OF THE CWA
LATE TONIGHT...ALTHOUGH THE MODELS APPEAR TO BE WASHING OUT THE
TROWAL FEATURE BY SUNDAY MORNING.
WITH THE PRESSURE GRADIENT REMAINING IN PLACE OVER THE CWA TONIGHT
INTO SUNDAY...THESE STRONG NORTHWEST WINDS OF 15 TO 30 MPH WITH
SOME HIGHER GUSTS WILL CONTINUE THROUGHOUT SAID TIMEFRAME.
SO...HAVE CONTINUED MENTION OF AREAS OF BLOWING SNOW OVERNIGHT.
COMBINE THESE WINDS WITH THE ARCTIC COLD AIRMASS PLUNGING INTO
THE REGION...AND WIND CHILL VALUES ARE EXPECTED TO FALL INTO WIND
CHILL WARNING CRITERIA OF 35 BELOW OR LOWER WITH AT LEAST A 10 MPH
WIND. EARLIER UPDATE TO HEADLINES TURNED THE WESTERN ZONES AND THE
JAMES RIVER VALLEY OVER TO A WIND CHILL WARNING WHILE THE BLIZZARD
WARNING WAS CONTINUED ACROSS THE EAST...WITH A WIND CHILL WARNING
TACKED ONTO THE END OF IT. THIS AFTERNOON...WILL BAG THE BLIZZARD
WARNING AND JUST ALLOW THE WIND CHILL WARNING TO TAKE EFFECT
SOONER.
WITH THE ARCTIC HIGH PRESSURE CENTERING ITSELF OVER THE CWA SUNDAY
AFTERNOON AND NIGHT...HAVE SKIES CLEARING SUNDAY AFTERNOON AND
WINDS DROPPING OFF.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
THIS IS SHAPING UP TO BE AN ACTIVE WINTER. CURRENT WINTER STORM
SYSTEM WILL EXIT THE REGION EARLY TOMORROW. WIND WILL BE SLOW TO
DIMINISH AS SURFACE HIGH PRESSURE BUILDS IN WITH THE ARCTIC AIR.
BY SUNDAY AFTERNOON SURFACE HIGH COVERS ENTIRE STATE WITH THE NEXT
SYSTEM FORMING IN THE ROCKIES. BY MONDAY MORNING APPROACHING LOW
DEVELOPS A STRONG SURFACE PRESSURE GRADIENT IN THE WEST PART OF
SOUTH DAKOTA. WARM ADVECTION IS NOTED IN THE MODEL TIME HEIGHT
CROSS SECTION STARTING SUNDAY. OF NOTE IS THE DEPTH OF THE WARMING
FROM THE SURFACE TO ABOVE H4. BY MONDAY EVENING WARM ADVECTION
SNOW WILL BE STARTING IN CENTRAL SOUTH DAKOTA WITH LOW LEVEL WINDS
IN EXCESS OF 40 KTS MOVING WARM MOIST AIR INTO THE AREA. THE H5
UPPER LEVEL TROUGH ASSOCIATED WITH THIS SYSTEM WILL BE OVER
MONTANA AND WYOMING MONDAY NIGHT WITH AN UPPER LEVEL 130 KT JET
ROUNDING THE BASE. THE NOSE OF THIS JET WILL PROVIDE UPPER LEVEL
SUPPORT TO THIS SYSTEM AS IT MOVES THROUGH THE STATE MONDAY NIGHT.
IN TIME HEIGHT CROSS SECTION DEPICTS BROAD AND RATHER STRONG OMEGA
FROM NEAR THE SURFACE TO NEARLY H2. HAVE UPPED PROBABILITIES AND
PUT IN SOME VERY PRELIMINARY SNOW FALL VALUES FOR AT LEAST THE
START OF THIS EVENT. EXPECT THE BEGINNING OF SNOW FALL AROUND
MONDAY EVENING GOING THROUGH TUESDAY MORNING. WILL REFINE AMOUNTS
WITH SUBSEQUENT MODEL RUNS. ATTENTION THE TURNS TO NEXT WEATHER
MAKER IN THE SERIES WHICH WILL LIKELY BE FRIDAY. ANOTHER DIGGING
TROUGH MOVES SOUTH TOWARD THE FOUR CORNERS AREA. A PIECE OF ENERGY
MOVES OUT AHEAD OF THE MAIN TROUGH AND WILL LIKELY GRAZE OUR FAR
SOUTHEAST IF EVERYTHING CONTINUES AS IT IS NOW. THIS SYSTEM WILL
MOST LIKELY BE A CONCERN ONCE SATURDAY AFTERNOON COMES INTO THE
CURRENT PERIOD.
&&
.AVIATION...
CLEAR SKIES THIS EVENING WILL BE REPLACED BY SCT-BKN 1500-3000
FOOT CLOUDS DROPPING DOWN FROM ND. ALONG WITH THE CLOUDS WILL COME
AN INCREASE IN NORTHWEST WINDS AND LOWERED VISIBILITIES IN BLOWING
SNOW. ALSO...SOME MORE LIGHT SNOW WILL FALL FROM THESE CLOUDS
TONIGHT. VISIBILITIES WILL BE GENERALLY FROM 3 TO 5 MILES AND
OCCASIONALLY DOWN TO 1 MILE AT TIMES AT PIR AND ATY FROM MAINLY
BLOWING SNOW. OTHERWISE...EXPECT MOSTLY CLR SKIES ON SUNDAY WITH
LESS WIND AS SURFACE HIGH PRESSURE NOSES INTO THE REGION.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL 12 PM CST /11 AM MST/ SUNDAY FOR BROWN-
BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
MN...WIND CHILL WARNING UNTIL 12 PM CST SUNDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...KEEFE
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CST SAT DEC 20 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-212130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 317 PM CST SAT DEC 20 2008 /217 PM MST SAT DEC 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE WIND CHILL WARNING IS NOW IN EFFECT UNTIL 12 PM CST /11 AM MST/ SUNDAY FOR BREEZY TO WINDY NORTHWEST WINDS OF 15 TO 30 MPH THAT WILL COMBINE WITH THE EXTREME COLD AIR WORKING INTO THE REGION TO PRODUCE WIND CHILL VALUES FALLING TO 35 BELOW TO NEARLY 50 BELOW ZERO TONIGHT...PERSISTING THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILL WARNING IN EFFECT UNTIL 12 PM CST /11 PM CST/ SUNDAY. ADDITIONAL CHANCES OF SNOW SHOW UP MONDAY NIGHT AND TUESDAY AND AGAIN TOWARD THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM EXTR WIND CHILL MCINTOSH 45.92N 101.35W
12/20/2008 M36.00 F CORSON SD MESONET
0900 PM EXTR WIND CHILL TIMBER LAKE 45.43N 101.07W
12/20/2008 M38.00 F DEWEY SD MESONET
0900 PM EXTR WIND CHILL BOWDLE 45.45N 99.66W
12/20/2008 M37.00 F EDMUNDS SD MESONET
0900 PM EXTR WIND CHILL 9 E LANTRY 45.02N 101.23W
12/20/2008 M35.00 F DEWEY SD MESONET
0900 PM EXTR WIND CHILL LAKE COCHRANE REC AREA 44.71N 96.46W
12/20/2008 M39.00 F DEUEL SD MESONET
1000 PM EXTR WIND CHILL WATERTOWN 44.91N 97.17W
12/20/2008 M38.00 F CODINGTON SD ASOS
1000 PM EXTR WIND CHILL SISSETON 45.66N 97.05W
12/20/2008 M36.00 F ROBERTS SD ASOS
&&
DMOHRThe national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148382, 148385.